Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Cheyenne, WY

September 3, 2017

NWS Cheyenne, WY issued this red flag warning at Sep 3, 2017, 2:03 AM MDT. It took effect at Sep 3, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2017, 2:03 AM MDT (08:03 UTC)
In effect from
Sep 3, 2017, 12:00 PM MDT
Expired
Sep 3, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

356 
WWUS85 KCYS 030803
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
203 AM MDT Sun Sep 3 2017

...Red Flag Warning for Zone 301 from Noon until 7pm Today...


WYZ301-032215-
/O.NEW.KCYS.FW.W.0015.170903T1800Z-170904T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
203 AM MDT Sun Sep 3 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 
301...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 301.

* WIND...Sustained winds at 15 to 20 mph with gusts up to 30 mph.
  

* HUMIDITY...Dropping to around 10 percent. 

* THUNDERSTORMS...No Thunderstorms are expected. 


* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
776 
WWUS85 KCYS 040041
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
641 PM MDT Sun Sep 3 2017

WYZ301-040145-
/O.EXP.KCYS.FW.W.0015.000000T0000Z-170904T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
641 PM MDT Sun Sep 3 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 301...

Northerly winds gusting up to 25 MPH this afternoon have started
to diminished early this evening with increasing relative 
humidities. Therefore, the Red Flag Warning has been allowed to 
expire.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 2, 11:31 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 2, 11:31 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1131 PM MDT Sat Sep 2 2017

.SHORT TERM...(Tonight - Monday Night)
Issued at 236 PM MDT Sat Sep 2 2017

Upper-level ridging will continue to strengthen across the central
Rockies on Sunday, giving way to a continued period of hot and dry
conditions for southeast WY and the western NE Panhandle. H7 temps
of +16 to +18 deg C combined w/strong subsidence will support high
temperatures in the 90s for many areas, perhaps around 100F across
the western Panhandle and Platte River Valley, extending into east
central WY. A rapid frontal passage/wind shift will occur late Sun
morning or early afternoon, which could tighten pressure gradients
enough for winds to increase into the 15-20 MPH range w/gusts near
25-30 MPH over the northern tier of counties. This may result in a
fire weather concern as dew points should be well below the latest
model consensus, supporting RH values in the single digits. It may
be tough to get the necessary 3 hours of Red Flag conditions, plus
it should be very marginal anyway w/ forecast soundings maxing out
around 25 knots aloft at Chadron/Lusk. We decided to hold off on a
Fire Weather Watch and mention elevated conditions in the FWF. The
period of very hot/dry weather will be short lived with the models
showing a strong cold frontal surge on Monday AM. 700 mb temps may
fall to around 5 deg C by 00z Tuesday, so highs on Monday could be
at least 10-15 degrees cooler. It will be quite breezy as well w/a
strong surface pressure gradient in place.

.LONG TERM...(Tuesday - Saturday)
Issued at 236 PM MDT Sat Sep 2 2017

Tuesday...Decent cold air advection in the wake of the Monday cold
front will bring cooler Canadian air into our region with large
surface high pressure prevailing over the northern Rockies and
northern Plains states. Based on projected 700 mb temperatures near
4 Celsius, expect high temperatures in the mid 60s to mid 70s at
lower elevations. Continued dry with minimal low and mid level
moisture.

Wednesday...Slow warming trend begins as the airmass moderates under
northerly flow aloft and weak low level easterly upslope. Moisture
too limited again for any precipitation.

Thursday...A weak shortwave trough aloft will be approaching from
Montana, perhaps spreading some clouds across our counties, though
moisture looks too sparse for any precipitation.

Friday...Despite ridging aloft overhead, we may see enough of an
increase in low and mid level moisture for isolated showers and
thunderstorms near the mountains, dry elsewhere. Slow warming trend
continues as the airmass moderates.

Saturday...Warming trend continues under ridging aloft. Enough low
and mid level moisture will aid in developing isolated afternoon
thunderstorms mainly near the Colorado state line.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1129 PM MDT Sat Sep 2 2017

VFR will prevail through the TAF period. Some residual smoke still
affecting the NE terminals but this has not caused visibility
restrictions since early this afternoon. Weak frontal passage
Sunday will result in winds shifting to the north but no
convection is expected.

&&

.FIRE WEATHER...
Issued at 236 PM MDT Sat Sep 2 2017

A hot and extremely dry day is likely for Sunday over southeast WY
and the western NE Panhandle. The main area of interest, regarding
any fire weather concerns should be roughly along/n of a line from
Douglas to Chadron, where a fast-moving frontal boundary may yield
a period of gusty winds around 25 MPH, along with RH values in the
upper single digits. Westerly winds in the morning are also likely
to shift to the north/northwest by afternoon. Otherwise, we expect
widespread RH values to 10 percent or lower on Sun w/overall winds
in the 10-15 MPH range. A strong cold front will arrive by the mid
morning hours on Monday, bringing a welcome cool-down and breezier
conditions for much of the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...DEL
FIRE WEATHER...CLH
Hazardous weather outlook, Sep 2, 3:30 AM MDT, 22 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MDT Sat Sep 2 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-030930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
330 AM MDT Sat Sep 2 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.